Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

August 29, 20176 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Aug 29, 2017, 11:13 AM EDT for 6 counties in Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2017, 11:13 AM EDT (15:13 UTC)
Expired
Aug 29, 2017, 2:15 PM EDT
In force
3 hr
Issued by
NWS Cleveland, OH

Counties Hancock County, OH, Lucas County, OH, Ottawa County, OH, Sandusky County, OH, Seneca County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 132 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

271 
WWUS81 KCLE 291513
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1113 AM EDT TUE AUG 29 2017

OHZ003-006>008-017-018-291815-
Seneca-Wood-Ottawa-Hancock-Sandusky-Lucas-
1113 AM EDT TUE AUG 29 2017

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THE AFTERNOON...

At 1108 AM EDT, an area of showers with isolated thunderstorms was 
located across Northwest Ohio. This area of rain will move very 
slowly and could lead to locally heavy rainfall. The heaviest rain 
may occur between 1 pm and the evening rush hour. 

Locations that may be impacted include...Toledo, Bowling Green, 
Tiffin, Fremont, Fostoria, Port Clinton, Bluffton, Swanton, 
Perrysburg, Oregon, Sylvania, Bellevue, Clyde, Rossford, Waterville, 
Northwood, Whitehouse, North Baltimore and Oak Harbor.

LAT...LON 4172 8388 4173 8339 4151 8286 4112 8284
      4099 8328 4099 8346 4082 8388
TIME...MOT...LOC 1508Z 207DEG 6KT 4112 8390 

$$

Mullen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 29, 10:01 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 29, 10:01 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1001 AM EDT Tue Aug 29 2017

.SYNOPSIS...
Weak low pressure will drift east through the Ohio Valley through
Wednesday. A cold front will move south through the eastern Great
Lakes early Thursday. High pressure will build south out of Canada
behind the front, then shift to the east coast on Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Foggy conditions are improving around the Toledo area as an area
of rain begins to move in from the southwest. Therefore, have
removed any patchy fog mention from the forecast, although the
day will still be quite dreary.

Other than that...adjusted the precipitation forecast based on
current radar and the latest hi-res guidance as areas in the
west will have on and off rain showers throughout much of the
rest of the day but dissipating radar trends make me less
confident of putting "likely" in the forecast. The rain is
having difficulties making it east of I-71 so a chance to slight
chance is appropriate for the rest of the day.

Previous discussion...
Surface analysis depicts a weak area of low pressure over southern
Illinois/Indiana early this morning. An area of showers and
thunderstorms has been ongoing ahead of the low moving into
southwest Ohio with light showers within the deep moisture axis
across our forecast area. These light showers will continue to lift
north this morning while rain wraps into our southwestern counties
ahead of the upper trough. Will primarily carry showers this morning
with chances of thunderstorms increasing this afternoon, mainly
across NW and north central Ohio where dewpoints are in the 60s with
better instability developing. Clouds and showers will keep
temperatures in the lower to mid 70s for another day.

The upper low will weaken and shift east of the area tonight.
Showers should diminish quickly this evening with the loss of diurnal
support with large scale subsidence developing. The exception to
this is over Lake Erie where high resolution models show low level
convergence strengthening and a few new showers developing
overnight. This weak trough shifts inland on Wednesday and may be
the focus for additional showers and possibly a thunderstorms on
Wednesday. More sun is expected Wednesday, especially across NW Ohio
so temperatures will trend warmer. Highs expected in the mid
70s(east) to near 80(west).

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Drier air aloft will be filtering into the area Wednesday night, so
this should dry most everyone out for a brief time. The one
exception will be across far northeast Ohio into northwest
Pennsylvania where there will continue to be a chance for some
lake-effect showers.

A cold front will drop through the area early Thursday, turning
winds out of the north and bringing with it a chance for some rain.
There could even be a few thunderstorms, with the best chance being
across southern and eastern areas. There won't be a ton of moisture
available, so the coverage of any precipitation that develops likely
won't be too widespread. Any rain chances come to an end by Thursday
night as a large area of high pressure pushes in from the north. Dry
weather should stick around through Friday as the high slowly slides
off to the east.

The forecast gets mighty tricky heading into Friday night.
Precipitation chances will revolve around Harvey and the path it
takes. The ECMWF and Canadian bring Harvey's remnants up into the
Tennessee and lower Ohio Valley's Friday night. This would mean a
chance for precipitation across southern areas. The GFS is much
slower with ejecting Harvey's remnants out of the south and keeps
everyone dry. Considering the GFS has handled the entire evolution
of this system quite poorly from the start, will go ahead and side
more with the ECMWF/Canadian.

Temperatures will generally be 5 to 8 degrees below average Thursday
afternoon. Highs will struggle to reach 70 in many locations Friday.
Low temperatures Wednesday night will be near 60, but will fall to
the low 50s or even upper 40s for both Thursday night and Friday
night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Chance for precipitation will increase Saturday as Harvey's remnants
likely make it up into the Ohio Valley. An upper-level trough will
be approaching around the same time, so a couple different scenarios
could pan out. If the trough is strong enough and fast enough, it
could shunt much of the tropical moisture off to the east rather
quickly. However, if the trough is just a little bit slower, the
deep tropical moisture could be in place just as a cold front is
poised to move through the area. This would mean a much better
chance for showers and storms for everyone. We will just have to
wait and see how this pans out.

Northwest flow will be in place Sunday and Sunday night with a
continued shot at a few showers across the area. By Monday, the
ECMWF has a large trough across the Great Lakes region with a few
showers around, whereas the GFS has a weak ridge over the area with
the next trough still off to our west.

Temperatures will start out in the lower and middle 70s Saturday
with highs rising back to near normal (upper 70s to near 80) for
Sunday and Monday

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Weak low pressure over southern Indiana will slowly move east
through the Ohio Valley today. Patchy fog and IFR in NW Ohio
will improve this morning as showers lift NE into the area.
Showers will increase in NW Ohio this morning and exit to the
north in NE Ohio. Scattered thunderstorms will also develop in
NW Ohio for the afternoon but these will be somewhat hard to
time. Otherwise conditions will improve to VFR all areas for the
afternoon except MVFR in thunderstorms. Skies will start to
clear out of NW Ohio this evening while mid level clouds linger
into tonight in the east. Patchy fog may develop late tonight
for areas that clear out in NW Ohio after 08Z.

Most sites will experience SE winds today except near Lake Erie
where winds will shift around off the lake this afternoon. Winds
be light to calm tonight.

OUTLOOK...Non-VFR conditions possible through Thursday in
scattered showers and tsra. Patchy morning fog for inland sites
also possible.

&&

.MARINE...
Southerly flow will continue around 15 knots through early this
morning. Winds will die down rapidly later this morning into this
afternoon, turning out of the east. With the easterly flow, winds
will increase to around 10 knots by the evening. Light winds will
then veer around to the west by Wednesday before increasing out of
the northwest and eventually north late Wednesday night into
Thursday behind the passage of a cold front. Winds will be around 15
to 20 knots and a Small Craft Advisory will likely be needed. Winds
turn out of the northeast Thursday night and start to calm down by
Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Sefcovic
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...KEC
MARINE...Mottice
Hazardous weather outlook, Aug 29, 4:11 AM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
411 AM EDT Tue Aug 29 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
411 AM EDT Tue Aug 29 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 11:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1113 AM EDT TUE AUG 29 2017

OHZ003-006>008-017-018-291815-
Seneca-Wood-Ottawa-Hancock-Sandusky-Lucas-
1113 AM EDT TUE AUG 29 2017

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THE AFTERNOON...

At 1108 AM EDT, an area of showers with isolated thunderstorms was
located across Northwest Ohio. This area of rain will move very
slowly and could lead to locally heavy rainfall. The heaviest rain
may occur between 1 pm and the evening rush hour.

Locations that may be impacted include...Toledo, Bowling Green,
Tiffin, Fremont, Fostoria, Port Clinton, Bluffton, Swanton,
Perrysburg, Oregon, Sylvania, Bellevue, Clyde, Rossford, Waterville,
Northwood, Whitehouse, North Baltimore and Oak Harbor.

LAT...LON 4172 8388 4173 8339 4151 8286 4112 8284
      4099 8328 4099 8346 4082 8388
TIME...MOT...LOC 1508Z 207DEG 6KT 4112 8390

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:16 PM EDTSpecial Weather StatementCLEHancock, Wood104 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.